Hawking, S. W. and King, A. R. and McCarthy, P. J. (1976) A new topology for curved space–time which incorporates the causal, differential, and conformal structures. Journal of Mathematical Physics, 17 (2). pp. 174-181. ISSN 0022-2488 http://resolver.caltech.edu/CaltechAUTHORS:HAWjmp76
See Usage Policy.
Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:HAWjmp76
A new topology is proposed for strongly causal space–times. Unlike the standard manifold topology (which merely characterizes continuity properties), the new topology determines the causal, differential, and conformal structures of space–time. The topology is more appealing, physical, and manageable than the topology previously proposed by Zeeman for Minkowski space. It thus seems that many calculations involving the above structures may be made purely topological.
|Additional Information:||Copyright © 1976 American Institute of Physics. (Received 16 May 1975) The authors would like to thank Dr. Rüdiger Göbel for an interesting seminar at Cambridge which stimulated this paper. One of us (P.J.M.) gratefully acknowledges the support of a Science Research Council fellowship. Another of us (A.R.K.) gratefully acknowledges the support of the Deutsche Forschungsgemeinschaft during part of the time spent on this paper. Research supported in part by the National Science Foundation [MPS75-01398j, by the United Kingdom Science Research Council, and by the Deutsche Forschungsgemeinschaft. [S.W.H. was a] Sherman Fairchild Distinguished Scholar at Caltech.|
|Subject Keywords:||GENERAL RELATIVITY THEORY, RIEMANN SPACE, TOPOLOGY, SPACE–TIME, METRICS|
|Usage Policy:||No commercial reproduction, distribution, display or performance rights in this work are provided.|
|Deposited By:||Archive Administrator|
|Deposited On:||23 Jun 2008|
|Last Modified:||26 Dec 2012 10:07|
Repository Staff Only: item control page